Anyone had AF brought on by thyroid problems?

Feeling a bit defeated today. Had an aortic valve replacement 20 months ago and experienced AF before and after. Treated with Amiodarone, Bisoprolol and Warfarin and successfully cardioverted 16 months ago. Came off Amiodarone, switched to Aspirin 9 months ago (yes, I know the arguments but I had too many interactions.). have felt really well. However, got myself in a stew about my cardiac appointment yesterday and after a slightly stressful few weeks have found myself back in AF. Fortunately the heart rate is not persistently high but the bumping is unpleasant. Have agreed to try an alternatively anticoagulant and cardiologist is working out a medication plan with the possibility of further cardioversion further down the road. When I came off Amiodarone, my thyroid went haywire and after it decided which way to go, my thyroid medication was reduced. I had no history of thyroid problems before being on Amiodarone. Had a thyroid blood test at the clinic to see if my levels are high again and causing AF. Anyone else with experience of this? Current problem may be stress related of course. Very fed up after feeling so well for ages.

3 Replies

oldestnewest
  • The iodine in Amiodarone affects thyroid function so not a good idea if you already have a thyroid problem. Thyroid can cause palpitations which is why most people presenting with AF are tested for that. Amiodarone is supposed to be that last resort drug not first choice according to 2009 ECS guidelines although often use to chemically cardiovert in hospital and for short use not long term. There are several rhythm control drugs which can be used in stead so you should discuss with cardiologist

    Stress is an important rigger for many people with AF so try to de-stress. although I'm the last person to be telling you that! lol

    Bob

  • There's iodine in amiodarone? I'm allergic to iodine... Better remember that in case anyone's ever inspired to give it to me! Thanks for that information Bob!

  • Hello Mrspat, I had a normal thyroid count before being on Amiodarone, it has gone up since then, but not enough to start me on any medication for my thyroid, you say your medication was reduced, yet Amiodarone causes a higher count. I hope to get off Amiodarone soon, and could possibly suffer from the same symptoms - I have my suspicions that the thyroid can cause a lot of your body going out of sync, if there is a problem. I think you are pretty lucky to have been so well for a while, it could be stress but you might still need to get a thyroid check again which you should be familiar with being on Amiodarone..I have one every 3 months, which I insist upon. Here's hoping it settles down again.

You may also like...